November 26, 2022

FDA Warns of Dangerous Social Media Challenges

Read Time:2 Minute, 55 Second


(CNN) — Do you want to cook chicken on NyQuil? Overdose on antihistamines? Swallowing laundry detergent pods?

While most of us would recoil in horror at such dangerous suggestions, teens and young adults continue to be susceptible to challenges like these on social media, according to the US Food and Drug Administration. acronym in English).

“A social media trend that builds on peer pressure is online video clips of people abusing over-the-counter drugs and encouraging viewers to do so too. These video challenges, which are often directed at young people, they can harm people, and even kill them,” the FDA said in a warning.

A recent challenge posted on social media encouraged people to cook chicken in a mixture of acetaminophen, dextromethorphan and doxylamine, the basic ingredients of the drug known commercially as NyQuil and some similar over-the-counter cough and cold products.

“Boiling a drug can make it much more concentrated and change its properties in other ways,” the FDA said. “Even if you don’t eat the chicken, inhaling drug fumes while cooking could cause high levels of the drug to enter your body. It could also damage your lungs.”

The agency also pointed to a TikTok challenge that dared people to hallucinate by taking large doses of the over-the-counter antihistamine diphenhydramine. Called the “Benadryl Challenge“The FDA cited reports of teens who ended up in hospital emergency rooms or died after participating.

Why are young people so susceptible to online challenges?

The adolescent brain is not fully developed, according to the American Academy of Pediatrics (AAP). In fact, the prefrontal cortex, which handles rational thought, problem solving, and consequences, doesn’t fully develop until your mid-20s. That’s why teens and young adults are often impulsive and more likely to act without considering the ramifications, the AAP said.

“Children won’t necessarily stop to consider that laundry detergent is a poison that can burn their throats and damage their airways. Or that misuse of medications like diphenhydramine (Benadryl) can cause serious heart problems, seizures, and eat”, the AAP warned on its website.

“What they will focus on is that a popular kid in the class did this and got hundreds of likes and comments,” the AAP website stated. “Social media rewards outrageous behavior, and the more outrageous, the greater the bragging rights.”

Considering the massive impact of social media on adolescent behavior, how can parents and caregivers prevent their children from engaging in such challenges?

Keep the lines of communication open, the AAP suggested. Ask your teen and her friends about social media challenges and discuss them “calmly and non-judgmentally” while encouraging them to think about possible negative outcomes.

“Remind your children that overdoses can occur with over-the-counter (OTC) and prescription medications,” the FDA stated. At home, keep all prescription and over-the-counter medications under lock and key, the agency added.

If your teen seems reluctant to talk about what he’s seen, ask him about his friends: “Sometimes kids are more willing to talk about their peers than themselves,” the AAP notes.

If a child appears to have taken too much medication and “is hallucinating, cannot wake up, has had or is having seizures, is having trouble breathing, has passed out, or shows other signs of drug abuse, call 911 for immediate medical attention. Or contact poison control at 1-800-222-1222,” the FDA said.



Source link

Happy
Happy
0 %
Sad
Sad
0 %
Excited
Excited
0 %
Sleepy
Sleepy
0 %
Angry
Angry
0 %
Surprise
Surprise
0 %

Average Rating

5 Star
0%
4 Star
0%
3 Star
0%
2 Star
0%
1 Star
0%

Leave a Reply

Your email address will not be published. Required fields are marked *

Previous post Mexico continues to shake: more than 600 aftershocks reported from the magnitude 7.7 earthquake
Next post Earthquake of 7.6 in Mexico leaves at least 2 people dead